When a person uses more medicines than are medically necessary, then it is referred to as polypharmacy. Technically, the use of five or more medicines would be referred to polypharmacy. It is much common in the elderly as with them there are more chances of several underlying medical issues.
Why Is Polypharmacy A Concern?
Polypharmacy is an area of concern, especially in the elderly, due to a variety of reasons. Because of the reduced drug clearance linked with ageing and increased metabolic changes, the elderly are at an increased risk for adverse drug reactions. Multiple drug use increases the risk of drug to drug interactions which can turn into health hazards.
Polypharmacy can cause a prescribing cascade wherein signs of an adverse drug reaction could be misunderstood for a disease and a treatment is added unknowingly. This increases the chances of developing more side effects.
Use of over-the-counter medications can lead to adverse drug reactions. Polypharmacy has been associated with a decrease in medication compliance along with unnecessary drug expenses and poor quality of life.
Polypharmacy causes dry mouth syndrome. Chances of affected oral health are high when polypharmacy is due to the intake of cardiovascular medications, anti-depressants, sedatives, analgesics, antacids and anti-allergy medications.
Is Polypharmacy A Geriatric Syndrome?
Polypharmacy can be considered a geriatric syndrome as it is highly common among senior citizens. It can lead to various complications such as reduction in medication regime compliance and an increased risk of drug interactions.
When studies were conducted, it was found that about 27 per cent of seniors said that they took more than five medicines on a regular basis. In most of the cases, people who fall under the polypharmacy category end up facing severe side effects which in turn require immediate medical attention. Polypharmacy is seen to be a reoccurring issue among the elderly population all around the world.
Side Effects Of Polypharmacy
The following are the common side effects of polypharmacy
Medicines such as tricyclic antidepressants, opioid analgesics, calcium supplements, first-generation antihistamines, verapamil or diltiazem are likely to cause constipation. These medicines directly affect the gut health causing difficulties in the bowel movement. Drugs prescribed to treat this side effect are lactulose, docusate and psyllium. Many elderly people are prescribed amitriptyline for insomnia; this is one of the prime reasons why the person might face constipation issues.
Polypharmacy can cause delirium (disturbance in mental abilities causing reduced awareness of the surrounding and confused thinking), which can lead to urinary incontinence. There are a number of medicines that can lead to drug-induced urinary incontinence. Drugs used for hormone replacement, antipsychotics, benzodiazepines and antidepressants are the ones that primarily result in urinary incontinence, especially in the elderly. These drugs are metabolized and excreted in the urine, making the urinary tract vulnerable to several adverse effects.
Medicine-related dizziness is common in the elderly. Increased medication along with adverse drug effects can make a person feel heavily dizzy. One of the real concerns is dizziness due to medications used to treat central nervous system disorders. There are two classes of medications that usually lead to side effects such as dizziness and lightheadedness. These are medicines used to treat cardiovascular issues (such as hypertension) and medicines used to treat psychological disorders (insomnia, depression, anxiety).
Medicines such as benzodiazepines, antihistamines, opioid analgesics, oxybutynin, etc., can lead to cognitive impairment. Such people would have memory issues. They would face difficulty in remembering things or learning new things. Prolonged intake of such medicines makes decision making difficult in daily life situations. Cognitive impairment can be treated with the intake of medicines like memantine, galantamine, donepezil and rivastigmine.
Dry mouth and dry eyes
Oral polypharmacy is the ideal cause behind dry mouth and dry eyes. Medicines such as diuretics, decongestants and antihistamines can cause dry eyes. Dry mouth is common among the elderly and polypharmacy makes the condition worse. Dry mouth syndrome or xerostomia is caused by cardiovascular medicines, sedatives, anti-depressants, central analgesics, antacids, etc.
Nutrition issues are highly common in the elderly. Polypharmacy just adds to this problem. There is an extended effect of polypharmacy on nutrition. Several studies have linked polypharmacy and malnutrition especially in the elderly (above 75 years of age). Intake of several drugs can disrupt the food consumption cycle. Drugs also adversely affect the metabolic pathways, ultimately affecting the nutritional status of the individual.
Elderly patients with diabetes have a higher risk of hypoglycaemia. Hypoglycaemia is a treatment-related complication that is linked to diabetes. Overtreatment of diabetes can worsen the condition. Elderly people who are diabetics usually are dependent on multiple medicines. It becomes necessary for these people to avoid drug interactions and limit the use of unnecessary drugs. Doctors should prescribe drugs that are most optimal to be used by the elderly.
- What You Should Know About Opioid Epidemic?
- 7 Ways To Combat Weight Gain Due To Medication
- Can Erectile Dysfunction Be Treated Without Drugs?
- These Ayurvedic Medicines Are Not Safe For Your Kids!
- 11 Commonly Prescribed Medicines Have Highest Depression Risk
- 9 Surprising Reasons For Frequent Urination
- Top Powerful Antibiotics That Help Ditch Prescribed Medicines
- These Alternative Medicines For Headaches Actually Help!
- How To Fix Stiff Neck In One Minute
- Why Prevention Is Better Than Cure
- Ayurvedic Remedies To Improve Sexual Stamina In Men
- Drugs To Be Avoided During Pregnancy